Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Binghamton, NY

July 13, 20175 counties in New York

NWS Binghamton, NY issued this flash flood warning at Jul 13, 2017, 12:42 PM EDT for 5 counties in New York. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 12:42 PM EDT (16:42 UTC)
Expired
Jul 13, 2017, 4:45 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Cayuga County, NY, Schuyler County, NY, Seneca County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:20 PM EDTFLASH FLOOD1 Sw Sempronius, NYMULTIPLE ROADS IN SEMPRONIOUS CLOSED DUE TO FLOODING
Jul 13, 2:00 PM EDTFLASH FLOODMoravia, NYROADS FLOODED THROUGHOUT MORAVIA AREA.
Jul 13, 2:07 PM EDTHEAVY RAIN 2.67Lakemont, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS51 KBGM 131642
FFWBGM
NYC011-097-099-109-123-132045-
/O.NEW.KBGM.FF.W.0010.170713T1642Z-170713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1242 PM EDT THU JUL 13 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southern Seneca County in central New York...
  Northern Schuyler County in central New York...
  Southeastern Yates County in central New York...
  Southern Cayuga County in central New York...
  Tompkins County in central New York...

* Until 445 PM EDT
  
* At 1240 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Additional rain will fall this afternoon.

* Some locations that will experience flooding include...
  Ithaca, Hector, Cayuga Heights, Starkey, Lansing, Enfield, Groton,
  Covert, Locke and Genoa.

High flows, and possible flooding, will occur on the Cayuga Inlet 
from Groton to Moravia. Other smaller rivers may also see flooding 
problems develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4268 7703 4280 7631 4264 7626 4241 7625
      4240 7629 4239 7630 4248 7703

$$

JAB
2 follow-up statements
603 
WGUS71 KBGM 131908
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
308 PM EDT THU JUL 13 2017

NYC123-131913-
/O.CAN.KBGM.FF.W.0010.000000T0000Z-170713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yates NY-
308 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YATES COUNTY IS
CANCELLED...

Heavy rain had ended in Yates county, but residual flooding 
continued in some areas. Additional rises are no longer expected 
with flooding in the area expected to recede over the next few 
hours. Please continue to heed any remaining road closures.

The Flash Flood Warning has been cancelled, but a Flood Advisory for 
minor, poor drainage flooding continues until 445 PM.

LAT...LON 4268 7689 4280 7631 4264 7626 4241 7625
      4240 7629 4239 7630 4247 7689

$$

NYC011-097-099-109-132045-
/O.CON.KBGM.FF.W.0010.000000T0000Z-170713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seneca NY-Schuyler NY-Cayuga NY-Tompkins NY-
308 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHERN SENECA...NORTHEASTERN SCHUYLER...SOUTHERN CAYUGA AND
TOMPKINS COUNTIES...

At 303 PM EDT, Doppler radar and automated rain gauges indicated 
that between 1 to 2 inches of of rain has already fallen and was 
contributing to urban and rural flash flooding in some areas.

Some locations that will experience flooding include...
Ithaca, Hector, Cayuga Heights, Lansing, Groton, Covert, Locke,
Genoa, Dryden and Ledyard.

Flood waters are moving down the Owasco Inlet from Groton to 
Moravia. The flood crest is expected to occur at the stream gauge 
near Moravia by 6 PM. The flood level could reach 11 feet which 
would be a slightly worse flood than what occurred on July 1st of 
this year.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4268 7689 4280 7631 4264 7626 4241 7625
      4240 7629 4239 7630 4247 7689

$$

JAB
123 
WGUS71 KBGM 132044
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
444 PM EDT THU JUL 13 2017

NYC011-097-099-109-132050-
/O.EXP.KBGM.FF.W.0010.000000T0000Z-170713T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seneca NY-Schuyler NY-Cayuga NY-Tompkins NY-
444 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN SENECA...NORTHEASTERN
SCHUYLER...SOUTHERN CAYUGA AND TOMPKINS COUNTIES WILL EXPIRE AT 445
PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
serious threat. Please continue to heed any remaining road closures 
due to ponded water, or damage to roads and bridges.

The Owasco Inlet near Moravia is cresting and should start receding 
within a few hours.

LAT...LON 4268 7689 4280 7631 4264 7626 4241 7625
      4240 7629 4239 7630 4247 7689

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:48 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 9:48 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Thu Jul 13 2017

.SYNOPSIS...
A slow moving front hanging across NY and PA will keep showers
and thunderstorms in the forecast through Friday. Some of these
storms will be strong with very heavy rain and gusty winds.
&&

.NEAR TERM /THROUGH TONIGHT/...

935 AM Update...No major changes to forecast thinking. The area
is in a lull however more showers and storms are still on track
to move in late morning and continue this afternoon into early
this evening. Minor updates to POP/QPF/T grids based on latest
conditions.

350 AM update...

We extended the flash flood watch until 00z Friday and raised
temperatures for early this morning.

230 AM update...

A persistent frontal boundary strung across our forecast area
will continue to produce showers and thunderstorms through
tonight.

A relative lull in the action is forecast through mid-morning
before another wave of energy moving into NY/PA combines with
diurnal instability to increase activity during the afternoon
hours.

Warm mid-levels and weak lapse rates will be a limiting factor
for thunderstorm intensity. However, 30 to 40 knot mid-level
flow supports the potential for gusty winds in stronger cells.

With high PWAT values in place (close to 2 inches), heavy rain
will be the main threat with thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A cold front will push into Western NY on Friday. An additional
round of showers and thunderstorms is forecast to develop over
NY and PA, especially when another short wave drops into
northern NY late Friday.

As the front moves east into New England, activity will diminish
Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
330 am update...

Relatively quiet weather conditions this weekend as one system exits
to the east early Saturday and the next short wave drops in from the
nw later in the day Sunday.

The large scale cyclonic flow will continue this weekend with an
embedded s/w exiting to the east early on Saturday with associated
rain showers ending west to east in the morning. Most areas should
remain dry through the rest of the day, but given the active flow
and the weak destabilization in the afternoon/evening, a few
isolated showers and weak storms are possible. Available moisture
will be limited and most of the weak convection should stabilize
after sunset...so not expecting any significant storms or
rainfall.

Weak ridging aloft will keep conditions quiet Saturday night and
most of Sunday morning. However the next s/w will drop in from the
nw through the Great Lakes Sunday morning and reach NY/PA by the
late afternoon/evening time frame. Will see the initial band of
showers and storms during this time, with more precipitation into
the night.

Temperatures will remain seasonable with highs in the upper 70s and
lower 80s...and overnight lows in the upper 50s and 60s.

Monday through Wednesday...Upper low will track e/sewd through
the region Sunday night into Monday and linger just off the NJ
coast into Tuesday with rain showers and thunderstorms possible
over central NY and ne PA during this time. Periods of heavy
rain are possible Sunday night and again Monday night, with only
light rain expected Tuesday. Heights aloft will rise behind the
departing system on Wednesday with dry weather expected.
Temperatures remain steady with highs in the 70s and 80s...and
night time lows in the 60s.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Thunderstorms will redevelop across the terminals between early
and mid-afternoon. Ceilings today will fluctuate between 1500
and 5000 feet, while visibilities will drop to between 2SM and
4SM in heavy downpours.

Low stratus is likely to develop Thursday night.

Outlook...

Thursday night to Friday night...Showers and thunderstorms with
associated restrictions.

Saturday to Sunday...mainly VFR.

Monday...some restrictions with showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...DJP
LONG TERM...BJT
AVIATION...DJP
Hazardous weather outlook, Jul 13, 12:21 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1221 PM EDT Thu Jul 13 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-141630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
1221 PM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to please call in any reports of heavy rainfall or
severe weather.

NYZ062-PAZ038>040-043-044-047-048-072-141630-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1221 PM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms today and tonight will have the potential to produce
very heavy downpours, possibly causing localized flooding issues.
There is also the risk a few storms this afternoon into early this
evening could become strong to severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to please call in any reports of heavy rainfall or
severe weather.

In the hours before

Special weather statement, Jul 13, 11:04 AM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1104 AM EDT THU JUL 13 2017

NYZ015>017-022-023-025-131600-
Steuben NY-Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
Tompkins NY-
1104 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...SCHUYLER...
YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND NORTHERN
TOMPKINS COUNTIES UNTIL NOON EDT...

At 1102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hemlock to near Wedgewood. Movement was
northeast at 25 mph.

Strong wind gusts will be possible with these storms. Trees and
powerlines could come down in a few locations as these storms pass.

Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Fayette, Cayuga Heights, Starkey,
Lansing, Enfield and Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4258 7737 4267 7737 4267 7736 4273 7734
      4276 7731 4276 7698 4287 7698 4287 7696
      4296 7696 4247 7634 4228 7694 4229 7696
      4227 7698 4258 7739
TIME...MOT...LOC 1502Z 245DEG 20KT 4280 7758 4235 7698

JAB
Special weather statement, Jul 13, 11:49 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1149 AM EDT THU JUL 13 2017

NYZ015>017-023-025-044-055-056-131630-
Cortland NY-Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
1149 AM EDT THU JUL 13 2017

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...NORTHEASTERN YATES...SOUTHERN
CAYUGA...SOUTHERN CORTLAND...NORTHEASTERN TIOGA AND TOMPKINS
COUNTIES...

At 1144 AM EDT, Doppler radar indicated thunderstorms across the
Finger Lakes region that were producing very heavy rainfall. The
heavy rainfall could cause flooding of roads and poor drainage
areas, especially in more urbanized areas.

Locations impacted include...
Ithaca, Cortland, Maine, Romulus, Fayette, Cayuga Heights, Lansing,
Enfield, Danby and Homer.

Travel in these areas will be severely impacted by the heavy
rainfall which is leading to very poor visibility and ponding of
water on roadways.

The thunderstorms were also producing frequent deadly lightning and
gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms, which may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

Remember lightning is deadly. If you hear thunder, get inside
a sturdy building immediately!

&&

LAT...LON 4287 7680 4253 7588 4214 7590 4232 7643
      4263 7706
TIME...MOT...LOC 1544Z 272DEG 41KT 4265 7682 4237 7608

DJN
Local storm report, Jul 13, 11:57 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1157 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      BRANCHPORT              42.60N  77.15W
07/13/2017                   YATES              NY   911 CALL CENTER

            FLOODING ACROSS ROADWAY AND DEBRIS IN ROAD

&&

MJH
Special weather statement, Jul 13, 12:20 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1220 PM EDT THU JUL 13 2017

NYZ017-018-036-044>046-056-057-131700-
Otsego NY-Onondaga NY-Chenango NY-Cortland NY-Southern Cayuga NY-
Madison NY-Broome NY-Delaware NY-
1220 PM EDT THU JUL 13 2017

...THUNDERSTORMS  WITH VERY HEAVY RAINFALL WILL AFFECT SOUTHERN
OTSEGO...CENTRAL BROOME...SOUTHWESTERN MADISON...
DELAWARE...SOUTHEASTERN CAYUGA... NORTHEASTERN CORTLAND...SOUTHERN
ONONDAGA AND CHENANGO COUNTIES...

At 1215 PM EDT, Doppler radar indicated thunderstorms with very
heavy rainfall from the Finger Lakes region southeast toward the
northern Catskills. Thunderstorms will bring very heavy rainfall,
which could cause flooding of roads and poor drainage areas.

Locations that will be impacted include... Onondaga, Syracuse,
Oneonta, Norwich, Pompey, Solvay, Eaton, Manlius, Hamilton and
Sidney.

Travel in these areas will be severely impacted by heavy rainfall
which will lead to very poor visibility and ponding of water on
roadways.

Thunderstorms will also produce deadly lightning and gusty winds to
35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these thunderstorms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

Remember lightning is deadly. If you hear thunder, get inside a
sturdy building immediately!
&&

LAT...LON 4191 7501 4215 7590 4253 7589 4278 7659
      4309 7628 4254 7470 4252 7471 4244 7463
      4240 7455
TIME...MOT...LOC 1615Z 180DEG 0KT 4241 7561

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:16 AM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates44 min
Jul 13, 1:52 AM EDTSpecial Weather StatementBGMOneida23 min
Jul 13, 3:03 AM EDTAreal Flood AdvisoryBGMChenango, Madison, Otsego5 hr
Jul 13, 3:08 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca3 hr
Jul 13, 5:13 AM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego4 hr
Jul 13, 10:54 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates6 hr
Jul 13, 11:04 AM EDTSpecial Weather StatementBGMSchuyler, Seneca, Tompkins, Yates56 min
Jul 13, 11:41 AM EDTFlash Flood WarningBGMYates3 hr
Jul 13, 11:49 AM EDTSpecial Weather StatementBGMCortland, Seneca, Tompkins41 min
Jul 13, 11:58 AM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Tompkins4 hr
Jul 13, 12:20 PM EDTSpecial Weather StatementBGMBroome, Chenango, Delaware, Onondaga, Otsego40 min
Jul 13, 12:36 PM EDTAreal Flood AdvisoryBGMCortland114 min
Jul 13, 12:54 PM EDTAreal Flood AdvisoryBGMChenango4 hr
Jul 13, 1:31 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego4 hr
Jul 13, 2:17 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 13, 2:35 PM EDTAreal Flood AdvisoryBGMCortland115 min
Jul 13, 4:57 PM EDTAreal Flood AdvisoryBGMCayuga3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.